We would like to draw your attention to a recent publication which establishes a link between some anti-epileptic drugs and decreased bone mineral density.
The Medicines and Healthcare products Regulation Agency (MHRA) has published the warning in its ‘Drug Safety Update’ (Volume 2, Issue 9 – April 2009).
The anti-epileptic drugs which may pose a risk are: carbamazepine, phenytoin, primidone, phenobarbital, and sodium valproate.
Long term use of these drugs may lead to a higher risk of decreased bone mineral density, the MHRA states. Decreased bone mineral density may lead to osteopenia, osteoporosis, and increased fractures for ‘at risk’ patients.
Those classified as ‘at risk’ include people who have been inactive for long periods, who are not in the very often or have a lack of calcium in their diet.
The MHRA recommends that ‘at risk’ patients who are taking the drugs long term consider taking Vitamin D supplements.
At the moment there is not enough data to support a link between decreased bone mineral density and other antiepileptic drugs.
Epilepsy Action is urging people not to stop or change their anti-epileptic drug programme as this may cause unnecessary problems. People may have concerns over their own health as a result of this statement. Epilepsy Action recommends they consult their doctor or health care professional to discuss the action they can take.
Epilepsy Action has contacted the MHRA to find out if this information is going to be included with prescriptions of the drug. We will also take every opportunity to make the National Institute for Health and Clinical Excellence (NICE) aware of these findings, where and when we can.